N.W.T.'s top doctor says highly toxic carfentanil detected again in Hay River

Dr. Kami Kandola, chief public health officer of the N.W.T., says people who use drugs should do so in the presence of others, with a naloxone kit nearby and to only use small amounts. (Kate Kyle/CBC - image credit)
Dr. Kami Kandola, chief public health officer of the N.W.T., says people who use drugs should do so in the presence of others, with a naloxone kit nearby and to only use small amounts. (Kate Kyle/CBC - image credit)

The Northwest Territories' top doctor is warning of a recent detection of carfentanil in Hay River.

Dr. Kami Kandola, chief public health officer, said it's the second time the toxic drug has shown up in the community in the past year. The first detection was in June.

Carfentanil is one of the most toxic opioids known, according to the territorial government. A news release from the office of the chief public health officer last week said studies show the drug is "10,000 times more toxic than morphine, 4,000 times more toxic than heroin, and 100 times more toxic than fentanyl."

It could take more than one dose of naloxone to reverse the effects of carfentanil.

"That's how potent it is," Kandola said.

She said often people come across the drug accidentally when looking to buy other illicit drugs like cocaine or fentanyl.

"It's a contaminant," Kandola said of carfentanil.

She said "time is critical at this point" to get the message out to people of the possible contaminant.

"They need to be aware that there's a contaminant that can be lethal, and people need to know that as quickly as possible."

Carfentanil and other related synthetic compounds are considered "extremely toxic," the territory said, and it can cause "immediate and unexpected overdose" even in people who have high levels of drug tolerance. The drug can be lethal in just small doses.

It's also difficult to tell if drugs are laced with carfentanil, Kandola said.

People are warned against touching or handling any suspect substance in any way.

Unintentional exposure to pure fentanyl or carfentanil, including touching, ingesting, or inhaling can cause serious harm or death, the territory added.

Jimmy Thomson/CBC
Jimmy Thomson/CBC

Anyone who suspects an overdose should call an ambulance or the local health centre.

Signs and symptoms of overdose can include:

  • Slow or absent breathing.

  • Blue lips and nails.

  • Person is not moving.

  • Person is choking.

  • Gurgling sounds or snoring.

  • Severe sleepiness.

  • Person can't be woken up.

  • Skin feels cold and clammy.

Tell a friend

People involved in an overdose are protected from being charged for possession of illegal substances through the Good Samaritan Drug Overdose Act. It's meant to encourage people to step in and call for help if they witness an overdose or experience one.

"Let a trusted friend know just in case … that trusted friend can call for help and not worry about prosecution," Kandola said.

Naloxone kits — which aid in the reversal of opioid overdoses — are available at all hospitals, health centres and pharmacies in the N.W.T.

While naloxone is only effective in the case of an opioid overdose, if people are are unsure of what drug is being taken, it's best to err on the side of caution and administer it, the territory said, as naloxone is not known to cause any harm in the case of a non-opioid overdose.

The territory cautions people who use drugs to use them with others present, and to start with small amounts. People should also be sure to have naloxone nearby and knowledge on how to use it. The territory said to avoid mixing drugs with other drugs, or with alcohol as it increases the risk of overdose.